Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Quad Cities, IA

March 24, 2019Lee County, Iowa; Hancock County, Illinois; Clark County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 24, 2019, 2:44 PM CDT for Lee County, Iowa; Hancock County, Illinois; Clark County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2019, 2:44 PM CDT (19:44 UTC)
Expired
Mar 24, 2019, 3:30 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lee County, IA, Hancock County, IL, Clark County, MO

The radar

The Quad Cities radar (KDVN), 164 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WUUS53 KDVN 241944
SVRDVN
ILC067-IAC111-MOC045-242030-
/O.NEW.KDVN.SV.W.0002.190324T1944Z-190324T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
244 PM CDT SUN MAR 24 2019

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Hancock County in west central Illinois...
  South central Lee County in southeastern Iowa...
  Southeastern Clark County in northeastern Missouri...

* Until 330 PM CDT.

* At 243 PM CDT, a severe thunderstorm was located near Alexandria,
  or 11 miles southwest of Keokuk, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Keokuk, Carthage, Hamilton, Warsaw, Wayland, Bowen, West Point,
  Alexandria, Ferris, Burnside, Adrian, Winchester, Denver, Elvaston,
  Basco, Bentley, St. Patrick, Gregory Landing, Tioga and Sutter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4020 9150 4021 9151 4025 9150 4025 9165
      4036 9170 4056 9102 4024 9094 4020 9143
TIME...MOT...LOC 1943Z 252DEG 29KT 4029 9155 

HAIL...1.00IN
WIND...<50MPH
 
$$

12
5 follow-up statements
499 
WWUS53 KDVN 241958
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
258 PM CDT SUN MAR 24 2019

ILC067-IAC111-MOC045-242030-
/O.CON.KDVN.SV.W.0002.000000T0000Z-190324T2030Z/
Hancock IL-Lee IA-Clark MO-
258 PM CDT SUN MAR 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR HANCOCK...SOUTH CENTRAL LEE AND SOUTHEASTERN CLARK COUNTIES...

At 257 PM CDT, a severe thunderstorm was located near Alexandria, or
7 miles southwest of Keokuk, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Keokuk, Carthage, Hamilton, Warsaw, Wayland, Bowen, West Point,
Alexandria, Ferris, Burnside, Adrian, Denver, Elvaston, Basco,
Bentley, Gregory Landing, Tioga, Sutter and Webster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4021 9148 4025 9150 4027 9154 4039 9159
      4056 9102 4024 9094 4020 9143
TIME...MOT...LOC 1957Z 252DEG 19KT 4031 9147 

HAIL...1.00IN
WIND...<50MPH
 
$$

12
842 
WWUS53 KDVN 242005
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
305 PM CDT SUN MAR 24 2019

ILC067-IAC111-MOC045-242030-
/O.CON.KDVN.SV.W.0002.000000T0000Z-190324T2030Z/
Hancock IL-Lee IA-Clark MO-
305 PM CDT SUN MAR 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL HANCOCK...SOUTH CENTRAL LEE AND SOUTHEASTERN CLARK
COUNTIES...

At 305 PM CDT, a severe thunderstorm was located over Warsaw, or near
Keokuk, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Keokuk, Carthage, Hamilton, Warsaw, West Point, Alexandria, Ferris,
Burnside, Denver, Elvaston, Basco, Bentley, Gregory Landing, Sutter
and Webster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4026 9146 4025 9150 4028 9152 4038 9149
      4056 9102 4024 9094 4026 9138
TIME...MOT...LOC 2005Z 252DEG 29KT 4033 9139 

HAIL...1.00IN
WIND...<50MPH
 
$$

Ervin
546 
WWUS53 KDVN 242013
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
313 PM CDT SUN MAR 24 2019

IAC111-MOC045-242022-
/O.CAN.KDVN.SV.W.0002.000000T0000Z-190324T2030Z/
Lee IA-Clark MO-
313 PM CDT SUN MAR 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEE AND
SOUTHEASTERN CLARK COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4026 9134 4029 9143 4036 9141 4041 9136
      4056 9102 4024 9094
TIME...MOT...LOC 2012Z 254DEG 28KT 4034 9131 

$$

ILC067-242030-
/O.CON.KDVN.SV.W.0002.000000T0000Z-190324T2030Z/
Hancock IL-
313 PM CDT SUN MAR 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL HANCOCK COUNTY...

At 312 PM CDT, a severe thunderstorm was located near Hamilton, or
near Keokuk, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Carthage, Hamilton, Warsaw, West Point, Ferris, Burnside, Denver,
Elvaston, Basco, Bentley, Webster and Sutter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4026 9134 4029 9143 4036 9141 4041 9136
      4056 9102 4024 9094
TIME...MOT...LOC 2012Z 254DEG 28KT 4034 9131 

HAIL...1.00IN
WIND...<50MPH
 
$$

Ervin
067 
WWUS53 KDVN 242019
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
319 PM CDT SUN MAR 24 2019

ILC067-242030-
/O.CON.KDVN.SV.W.0002.000000T0000Z-190324T2030Z/
Hancock IL-
319 PM CDT SUN MAR 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL HANCOCK COUNTY...

At 318 PM CDT, a severe thunderstorm was located near Hamilton, or 7
miles southwest of Carthage, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Carthage, Hamilton, Ferris, Burnside, Elvaston, Basco, Bentley and
Webster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4028 9130 4030 9137 4036 9138 4041 9136
      4056 9102 4033 9096
TIME...MOT...LOC 2018Z 249DEG 28KT 4036 9126 

HAIL...1.00IN
WIND...<50MPH
 
$$

Ervin
379 
WWUS53 KDVN 242026
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
326 PM CDT SUN MAR 24 2019

ILC067-242036-
/O.EXP.KDVN.SV.W.0002.000000T0000Z-190324T2030Z/
Hancock IL-
326 PM CDT SUN MAR 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HANCOCK COUNTY WILL
EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4028 9130 4030 9137 4036 9138 4041 9136
      4056 9102 4033 9096
TIME...MOT...LOC 2026Z 248DEG 26KT 4038 9122 

$$

Ervin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 12:47 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 24, 12:47 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1247 PM CDT Sun Mar 24 2019

...HYDROLOGY and 18z AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 AM CDT Sun Mar 24 2019

Bands of rain beginning to increase in coverage over eastern Iowa
and northwest Illinois. The initial wave from Independence down
through the Quad Cities is fairly light because dry low-levels
have been evaporating a lot of it before reaching the ground.
Here at the office, light rain began at 145 AM with a surface RH
of 61%. Now we're up to 76% with the rain becoming slightly more
steady.

Back to the west and southwest, from near Vinton to Keokuk, the
activity is showery in appearance on radar with embedded moderate
cores. So far tonight, there have not been lightning cloud
flashes or strikes in or near our CWA.

Latest IR satellite loop depicted the upper-level low still
located well to our west, over south-central Nebraska and north-
central Kansas. It's not moving to the east all that fast either.
We'll be dealing with effects from this system into this evening
before the rain chances really diminish.

&&

.SHORT TERM...(Today through Monday)
ISSUED AT 300 AM CDT Sun Mar 24 2019

Today

Periods of rain or showers are likely, but it's apparent now that
the measurable rain will come from two distinct waves.

The first of which, fueled by low-level positive theta-e
advection, is ongoing across the west and southwest CWA. This band
of showers will continue to lift NNE through the morning,
weakening once it reaches north of I-80. It will then pivot across
the north later this afternoon and evening, before finally
sinking back to the south in a weakening fashion.

The secondary round of rain will be associated with PVA from the
500mb vorticity max and a slight increase in MUCAPE. Models have
trended further south with the track of the vort. max, keeping
most of the rain to the south of highway 34 (west of Galesburg,
IL). Maintained a slight chance for thunder across the south this
afternoon.

Overall, total rainfall amounts won't be too impressive and will
vary considerably across the forecast area with most locations
between 0.10 to 0.40 inches. PWATs up to 0.80-0.90 tenths will
support heavier downpours but rainfall should be limited by
prolonged breaks and the scattered coverage. This is good news
because impacts to river levels are not anticipated.

Hi-res models develop thunderstorms to the ESE of the upper-
level this afternoon across central Missouri into southwest
Illinois. The HRRR is the furthest north with a few strong
cells forming only one tier of counties south of Scotland and
Clark (MO). We'll have to watch this closely, if the surface low
were to track only slightly further north the surface- based
instability would follow suit and nudge up into the far southern
CWA.

Right now the HRRR seems overdone on the northern convection, but
again something to be aware of later today. The Storm Prediction
Center has a Marginal Risk for severe storms well south of
forecast area.

Tonight and Monday

Chilly tonight with cold air coming in behind a backdoor cold
front. Lows will be in the 20s and 30s. For Monday, highs only
reach the mid to upper 40s. Although, the late March sun angle
will make it feel warmer.

.LONG TERM...(Monday Night through Saturday)
ISSUED AT 300 AM CDT Sun Mar 24 2019

Long term period begins with a gradual warming trend and quiet
weather.  Towards the end of the period, return flow will prime the
area for a late week storm system.  Guidance is consistent with
higher QPF from this system across the area.  This system will be
the main forecast concern in the long term period.

Tuesday expect clear skies and temperatures in the upper 40s to low
50s as large scale ridging moves into the area.  These clear skies
will be short lived as the flow turns southwest for Wednesday.

Wednesday through the weekend, expect return flow on Wednesday with
clouds and warmer temperatures across the area.  Moisture will also
return to the area as the flow begins to bring gulf moisture into
the area.  Wednesday night into Thursday morning, the GFS has a
strong LLJ into the area that will bring moisture for the next wave
Thursday into Saturday.  At this time, there are still differences
in the momentum fields between the models.  These differences
greatly affect the potential weather and subsequent impacts to the
area.  They also affect the timing of the system.  What is
consistent with the models are two rounds of precip.  One on a warm
advection wing and the other with the passage of the surface wave.
QPF will be the main concern with this system as thunderstorms will
likely lead to higher QPF in some areas.  The ECMWF has the highest
QPF with a system that doesn't even phase.  WPC has around one inch
with this system.  This far out, expect QPF forecasts to change and
be refined.  I have little confidence in QPF amounts from the models
at this time.

As the system moves out, cold air moves into the area and may lead
to a transition from rain to snow.  The 24/00z GEM has around 0.75
inches of QPF that would fall as snow across our area on Saturday.
As mentioned above, do not have confidence in QPF amounts.  Do think
that some flurries are possible as the system moves out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1240 PM CDT Sun Mar 24 2019

Challenging CIG fcst continues into the afternoon with variations
from LIFR at DBQ, to patches of VFR CIGs in northwest IL. Most
TAF sites will have to deal with lower MVFR CIGs, and sctrd to
isolated showers rotating around a low pressure system moving
eastward along the western IA/MO border region ATTM. Light fog of
3-6SM will also hang on for much of the afternoon, with dense fog
at DBQ expected to improve by mid afternoon. Some narrow bands of
light showers/ rain will look to rotate back toward the TAF sites
during the evening, with heavier rain with possible embedded
thunderstorms moving to the east acrs areas just south of the BRL
TAF site. After the storm system starts to drop southeast toward
the STL MO area, northeast sfc winds will in crease to 10-15 KTS
with higher gusts overnight. The northeast influx should improve
VSBYs and help lift CIGS up to higher MVFR and eventually VFR
levels by early Monday morning, except maybe at BRL where MVFR
may linger through mid Monday morning.   ..12..

&&

.HYDROLOGY...
Issued at 1115 AM CDT Sun Mar 24 2019

No significant changes noted with the river forecasts this morning.
In general, conditions continue improving on area tributary rivers
with levels slowly falling. Meanwhile, rises continue throughout the
mainstem Mississippi with moderate to major flooding ongoing in many
locations. Crests are expected over the next 24+ hours from the
Quad Cities L/D 15 on southward due to routed water already in the
river system. Levels from Quad Cities on southward will slowly fall
off, but remain above Major flood stage through the next 7 days and
possibly beyond. Upstream of the Quad Cities levels on the
Mississippi River will be rising throughout the next 7 days and
beyond due to increase in flow from snowmelt across Minnesota and
Wisconsin.

There will likely be another crest along the Mississippi and its
tributary rivers when the snow across Minnesota and Wisconsin melts.
While the timing of this flood crest is uncertain, the most likely
time frame is April 10th through the 25th. If temperatures across the
Midwest are warmer than the current forecasts and outlooks, the next
flood crest may move forward by 7 to 10 days. Also, any heavy
precipitation would cause a change in timing of the crests as well.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Gibbs
AVIATION...12
HYDROLOGY...McClure
Hazardous weather outlook, Mar 24, 3:31 AM CDT, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
331 AM CDT Sun Mar 24 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
331 AM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a slight chance for thunderstorms this afternoon along
and south of highway 34 to the west of Galesburg, Illinois. The
main risk is lightning.

Widespread moderate to major flooding continues on most area
rivers. Please see the latest Flood Statements and Flood
Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a slight chance for thunderstorms from Wednesday night
into Friday. It is too early to determine the potential for severe
weather.

Widespread moderate to heavy precipitation is possible late this
week, which could exacerbate the ongoing river flooding. It is
too early to know how much rain will fall or the placement of the
heaviest axis of precipitation.

Moderate to major flooding of many areas rivers will continue
through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Uttech

In the hours before

Special weather statement, Mar 24, 2:26 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
226 PM CDT SUN MAR 24 2019

ILC067-IAC111-MOC045-242015-
Hancock-Lee-Clark-
226 PM CDT SUN MAR 24 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HANCOCK...SOUTHERN
LEE AND SOUTHEASTERN CLARK COUNTIES UNTIL 315 PM CDT...

At 225 PM CDT, a strong thunderstorm was located 11 miles south of
Kahoka, moving east at 25 mph.

Nickel size hail is possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4020 9150 4025 9150 4026 9183 4031 9185
      4046 9144 4020 9134
TIME...MOT...LOC 1925Z 251DEG 20KT 4025 9174

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:26 PM CDTSpecial Weather StatementDVNClark49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Illinois, 2019Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.